International Journal of Mathematics and Mathematical Sciences
Volume 12 (1989), Issue 4, Pages 729-734

A variational formalism for the eigenvalues of fourth order boundary value problems

Adnan A. Hajj

Department of Mathematics, U.A.E. University, Al-Ain, United Arab Emirates

Received 6 January 1987; Revised 23 March 1987

Copyright © 1989 Adnan A. Hajj. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper describes a variational approach for computing eigenvalues of a two point boundary value problem associated with coupled second order equations to which a fourth order linear differential equation is reduced. An attractive feature of this approach is the technique of enforcing the boundary conditions by the variational functional. Consequently, the expansion functions need not satisfy any of them.